Georgia, 2017

Flash Flooding and Heavy Rain in Georgia, June 19 to 20, 2017

June 19 to 20, 2017 · NWS FFC · 16 events in 11 counties and zones

A stalled frontal boundary and anomalously moist air mass produced high rainfall amounts for several days, beginning June 19th. Multiple waves of precipitation including many training storms dropped high rainfall amounts over the metro Atlanta area and along the I-20 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stalled frontal boundary and anomalously moist air mass produced high rainfall amounts for several days, beginning June 19th. Multiple waves of precipitation including many training storms dropped high rainfall amounts over the metro Atlanta area and along the I-20 corridor. Rainfall amounts were generally 4-6 inches, with isolated amounts approaching 8 inches. Flash flooding resulted, especially within the Nancy Creek, North Fork Peachtree Creek and Yellow River basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 19, 8:38 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 19, 8:38 PM EST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
938 PM EDT Mon Jun 19 2017

.UPDATE...
Shower and storm activity has diminished for much of n GA with
the remaining line moving e across the AHN to e of ATL areas.
Showers and some storms will linger over central GA.

BDL

&&

.PREV DISCUSSION... /Issued 700 PM EDT Mon Jun 19 2017/

SHORT TERM /Tonight through Tuesday Night/...
Unsettled forecast is in store for the short term with the forecast
area between two weather systems. A frontal boundary should sink
into north GA overnight as the upper trough deepens over the Great
Lakes. Still not confident on how far into the forecast area
the front will get. Models show some drying for the far northwest
later tonight and have left the northwest corner with less than 20
percent pops after 06z. Otherwise there could be some convection
lasting all night. The next thing is the tropical system forecast to
develop in the Gulf and what path it will take. Latest models
pushing it more westward toward LA. However...deep tropical
moisture will most likely affect at least a portion of north and
central GA. Forecast PW values are near or above two inches.
Likely pops for late tonight into Tuesday look reasonable for
Atlanta to Athens and south. For now...will hold off on issuing a
Flash Flood Watch. Next shifts can take another look at timing and
placement of qpf amounts.

Have kept max and min temperatures close to MOS guidance with
expected increase in clouds and convection.

41

LONG TERM /Wednesday through Monday/...
The long term remains largely unchanged. Much of the forecast is
dependent upon the evolution of the disturbance near the Yucatan
Peninsula. Even by 12z Wednesday there is some discrepancy
regarding the position of the low's center...most notably between
the GFS and other guidance. With the GFS becoming somewhat of an
outlier in regards to the position/track of the actual low...have
trended the forecast more along the lines of the EC/CMC/SREF/NAM
12z solutions.

It appears at this point that although the actual
tropical/subtropical low could very well remain to our west...the
cyclonic flow around this system will likely channel moisture in a
northerly fashion up the eastern Gulf as anticyclonic flow
associated with the Bermuda high/ridge builds west toward the
Bahamas and FL and interacts with the cyclone's wind pattern. This
certainly raises concern for a heavy rain/flood threat across the
CWA Thursday-Friday. Right now it is unclear where this threat would
occur but certainly something to begin to watch for...especially as
PW values climb above 2.25 inches!

By late Friday into the weekend...seems plausible that the low will
become absorbed into the larger scale flow as the Bermuda ridge
continues to build west. Unfortunately it appears it may head our
way...in which case it may bring another heavy rainfall threat to at
least north Georgia.

The system should pull away /finally/ by late in the weekend into
the beginning of next week. However...this will coincide with the
next fropa that is also expected to bring plentiful precip with it.
GFS pushes this front thru...ECMWF stalls it. Given time of year
have trended with the EC for now.

Kovacik

AVIATION...
00Z Update...
There will be a diminishing trend to the showers and storms
tonight although scattered showers could linger mainly for
central GA. Mostly VFR ceilings with potential for IFR-MVFR
ceilings late tonight into Tuesday. Surface winds becoming
light and variable or light S-W. Winds favoring SSE for Tuesday
10 kts or less. Showers and some storms expected to develop
Tuesday.

//ATL Confidence...00Z Update...
Low to medium confidence for ceilings and timing of wind shift
Tuesday morning.
Medium to high confidence for weather...vsbys and winds tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  80  68  80 /  60  70  50  50
Atlanta         71  79  68  79 /  60  70  50  50
Blairsville     63  79  63  78 /  60  40  40  30
Cartersville    68  81  67  81 /  60  50  40  30
Columbus        74  80  70  81 /  50  70  60  50
Gainesville     69  79  67  79 /  60  60  50  40
Macon           74  79  69  80 /  50  70  60  60
Rome            67  84  68  82 /  50  30  30  30
Peachtree City  71  79  68  79 /  50  70  50  50
Vidalia         75  82  72  81 /  50  70  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....31
AVIATION...BDL
Hazardous weather outlook, Jun 19, 2:27 PM EST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 PM EDT Mon Jun 19 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected through tonight. The
best chances for thunderstorms will be across north Georgia through
this afternoon, shifting into central Georgia overnight tonight.
Some strong storms are likely and a few severe thunderstorms are
possible. The primary hazards will be very heavy rain, strong,
gusty winds, frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is a chance of thunderstorms each day. The primary hazard will
be very heavy rainfall through Tuesday as ample moisture and a cold
front interact over the region. Other threats include strong, gusty
winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather or flooding through the web by going
to weather.gov/atlanta.

In the hours before

Special weather statement, Jun 19, 4:35 PM EST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
535 PM EDT MON JUN 19 2017

GAZ032>034-045-192215-
North Fulton GA-Cobb GA-DeKalb GA-Gwinnett GA-
535 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...COBB...
NORTHWESTERN DEKALB AND WESTERN GWINNETT COUNTIES UNTIL 615 PM EDT...

At 534 PM EDT...a strong thunderstorm was over Sandy Springs, or 9
miles east of Marietta...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Marietta, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Smyrna, Dunwoody, Kennesaw, Duluth, Lilburn, Chamblee, Norcross,
Doraville, Berkeley Lake, Fair Oaks, North Atlanta, Tucker, Mount
Bethel and Vinings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3410 8421 3408 8419 3389 8411 3380 8459
      3401 8463
TIME...MOT...LOC 2134Z 262DEG 13KT 3394 8439

WIND...40MPH
Special weather statement, Jun 19, 4:43 PM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT MON JUN 19 2017

GAZ041-042-192230-
Haralson GA-Carroll GA-
543 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARALSON AND CARROLL
COUNTIES UNTIL 630 PM EDT...

At 542 PM EDT...a strong thunderstorm was over Mount Zion, or 10
miles northwest of Carrollton...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Carrollton, Villa Rica, Bremen, Temple, Bowdon, Mount Zion, Waco,
Abilene, John Tanner State Park, Treasure Lake and Bowdon Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3381 8503 3378 8490 3373 8490 3373 8491
      3372 8490 3360 8491 3349 8531 3369 8535
TIME...MOT...LOC 2142Z 249DEG 8KT 3365 8523

WIND...40MPH
Special weather statement, Jun 19, 5:38 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
638 PM EDT MON JUN 19 2017

GAZ032-033-043-192315-
North Fulton GA-Douglas GA-Cobb GA-
638 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS AND SOUTHERN COBB COUNTIES UNTIL 715 PM EDT...

At 637 PM EDT...a strong thunderstorm was over Austell, or 8 miles
northeast of Douglasville...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Marietta, Douglasville, Sandy Springs, Smyrna, Powder
Springs, Austell, Lithia Springs, Fair Oaks, Midtown, Grant Park-Zoo
Atlanta, Vinings, Sweet Auburn, Piedmont Park, Atlantic Station,
Mableton, Chastain Memorial Park, West End, Virginia Highland and
Turner Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3390 8472 3395 8435 3373 8435 3377 8472
TIME...MOT...LOC 2237Z 274DEG 15KT 3384 8465

WIND...40MPH
Special weather statement, Jun 19, 5:41 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
641 PM EDT MON JUN 19 2017

GAZ074-084-085-192315-
Wilkinson GA-Washington GA-Johnson GA-
641 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILKINSON...SOUTHWESTERN
WASHINGTON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 715 PM EDT...

At 641 PM EDT...a strong thunderstorm was near Tuckers Crossroad, or
13 miles north of Dublin...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Tennille and Oconee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3271 8285 3271 8296 3270 8299 3272 8307
      3298 8298 3289 8269
TIME...MOT...LOC 2241Z 204DEG 15KT 3273 8295

WIND...40MPH
Special weather statement, Jun 19, 7:55 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
855 PM EDT MON JUN 19 2017

GAZ080-091-092-200130-
Schley GA-Taylor GA-Marion GA-
855 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEY...
SOUTHWESTERN TAYLOR AND MARION COUNTIES UNTIL 930 PM EDT...

At 855 PM EDT...a strong thunderstorm was over Buena Vista...moving
north at 5 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Buena Vista, Brantley, Tazewell, Marion Estates, Doyle, Oakland and
Zellobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3222 8445 3229 8465 3252 8461 3243 8431
TIME...MOT...LOC 0055Z 199DEG 4KT 3233 8452
Special weather statement, Jun 19, 8:25 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
925 PM EDT MON JUN 19 2017

GAZ036>038-050-200200-
Oglethorpe GA-Clarke GA-Oconee GA-Greene GA-
925 PM EDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OGLETHORPE...SOUTHEASTERN
CLARKE...OCONEE AND NORTHERN GREENE COUNTIES UNTIL 1000 PM EDT...

At 924 PM EDT...a strong thunderstorm was over Farmington, or near
Watkinsville...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Watkinsville, Lexington, Crawford, Arnoldsville, Bishop, Maxeys,
Whitehall, Athens-Clarke County, Stephens, Wrayswood, Hutchings,
Barnett Shoals, Philomath, Farmington and State Botanical Garden Of
Ga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3370 8299 3369 8299 3369 8340 3372 8343
      3372 8344 3374 8345 3375 8345 3377 8346
      3387 8349 3400 8304 3371 8298
TIME...MOT...LOC 0124Z 257DEG 18KT 3380 8338

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 63 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 7 flash flood. Local standard time, as filed.

Heavy Rain, De Kalb

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
De Kalb County, (Pdk)dekalb Peachtre
Reported by
ASOS
Coordinates
33.880, -84.300

The KPDK ASOS reported 4.86 inches of rain for the 24-hour period ending at 9:30 PM EST.

Heavy Rain, Rockdale

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
Rockdale County, 2.4 mi ESE of Milstead
Reported by
Mesonet
Coordinates
33.670, -83.940

The USGS precipitation gage located at the Yellow River on Gees Mill Road near Conyers, below Milstead, reported 4.06 inches of rain for the 24-hour period ending at 9:30 PM EST.

Heavy Rain, De Kalb

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
De Kalb County, 0.9 mi SE of (Pdk)dekalb Peachtre
Reported by
Mesonet
Coordinates
33.870, -84.290

The USGS precipitation gage located at a North Fork Peachtree Creek tributary on Dresden Drive reported 4.56 inches of rain for the 24-hour period ending at 9:30 PM EST.

Heavy Rain, Heard

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
Heard County, 0.9 mi SW of Mahailey Crossroads
Reported by
Mesonet
Coordinates
33.340, -85.230

The USGS precipitation gage located at the Hillabahatchee Creek on Frolona Road near Franklin, reported 4.64 inches of rain for the 24-hour period ending at 9:30 PM EST.

Heavy Rain, Fayette

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
Fayette County, 3.19 mi WNW of Kenwood
Reported by
Mesonet
Coordinates
33.540, -84.480

The USGS precipitation gage located at the Morningside Creek on Westbridge Road in north Fayetteville, reported 5.79 inches of rain for the 24-hour period ending at 9:30 PM EST.

Heavy Rain, Newton

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
Newton County, 1.73 mi W of Lassiter
Reported by
Mesonet
Coordinates
33.500, -83.880

The USGS precipitation gage located at the Yellow River at Rocky Plains, reported 7.51 inches of rain for the 24-hour period ending at 9:30 PM EST.

Heavy Rain, Greene

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
Greene County, 2.21 mi NE of Greshamville
Reported by
Mesonet
Coordinates
33.650, -83.290

The USFS RAWS Station located 2 NE Greshamville reported 4.10 inches of rain for the 24-hour period ending at 9:30 PM EST.

Heavy Rain, Henry

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
Henry County, 6.23 mi ENE of Ola
Reported by
Mesonet
Coordinates
33.480, -83.960

The USGS precipitation gage located at the South River at Snapping Shoals reported 4.76 inches of rain for the 24-hour period ending at 9:30 PM EST.

Heavy Rain, Newton

When
June 19, 9:30 PM EST to June 20, 9:30 PM EST
Where
Newton County, 0.69 mi S of Jamestown
Reported by
Mesonet
Coordinates
33.510, -83.820

The USGS precipitation gage located at the Alcovy River at High Point, reported 6.85 inches of rain for the 24-hour period ending at 9:30 PM EST.

Flash Flood, De Kalb

When
June 20, 12:30 AM EST to 4:00 AM EST
Where
De Kalb County, 1.25 mi SSW of Buchanan to 1.11 mi NE of Tucker
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.913, -84.236

Heavy rainfall resulted in flash flooding across northern DeKalb county, especially in areas along Nancy and Peachtree Creeks. The Emergency Manager reported residential water rescues occurred at locations on Warrenhall Lane along Nancy Creek. Flood waters also covered Bamby Lane along North Fork Peachtree Creek, and Cove Circle and Burch Circle in the Drew Valley Neighborhood. A smaller creek flowed out of its banks and inundated Dresden Road. A person was rescued near the intersection of Oakcliff Road and Pleasantdale Road after their vehicle stalled in approximately two feet of water. Portions of South Fork Peachtree Creek flooded, eroding the area around Plantation Park Apartments, resulting in a partial collapse of the foundation. No injuries were reported. Rainfall estimates indicate that widespread 3 to 6 inches of rain occurred over northern DeKalb county.

Flash Flood, Morgan

When
June 20, 1:30 AM EST to 4:00 AM EST
Where
Morgan County, 1.52 mi N of Bethany to 1.53 mi NE of Bethany
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.552, -83.417

Emergency Manager reported multiple driveways were washed out south of Interstate 20 near South Sugar Creek. Radar estimates indicate that 4 to 5 inches of rain occurred over the area.

Flash Flood, Newton

When
June 20, 1:30 AM EST to 4:00 AM EST
Where
Newton County, 1.88 mi ENE of Rocky Plains to 1.14 mi SE of Rocky Plains
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.512, -83.901

Multiple roads were closed due to flooding, including Channing Cope Road, King Bostick Road, Belcher Road, and Benton Road. Radar estimates indicate 6 to 8 inches occurred over the area.

Flash Flood, Cobb

When
June 20, 1:28 PM EST to 4:00 PM EST
Where
Cobb County, 0.95 mi N of Oakdale to 1.07 mi NNE of Oakdale
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
33.834, -84.499

Public reported standing water on Interstate 285 between Atlanta Road and South Cobb Drive. Radar estimates indicate that 4 to 5 inches of rain occurred in the area.

Flash Flood, Fulton

When
June 20, 1:30 PM EST to 4:30 PM EST
Where
Fulton County, 2.99 mi NNE of Atlanta to 2.83 mi NNE of Atlanta
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
33.810, -84.380

The Public and Broadcast Media reported flash flooding that resulted from heavy rain over the area. Flash Flooding inundated the Buford Connector near Monroe Drive and Armour Drive. Ottley Drive under the Marta service bridge was also flooded and impassable, leaving cars stranded. Radar estimates indicate that rainfall amounts of 4 to 5 inches occurred over the area.

Flash Flood, Gwinnett

When
June 20, 1:50 PM EST to 5:00 PM EST
Where
Gwinnett County, 1.31 mi N of Mechanicsville to 1.03 mi NW of Mechanicsville
Cause
Heavy Rain
Property damage
$12,000
Reported by
Public
Coordinates
33.939, -84.253

The public reported that a parking lot on Mimms Road flooded, submerging cars. Radar estimates indicate that rainfall amounts of 3 to 4 inches occurred in the area.

Flash Flood, Gwinnett

When
June 20, 3:30 PM EST to 6:30 PM EST
Where
Gwinnett County, 2.79 mi N of Luxomni to 2.83 mi NNE of Luxomni
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
33.940, -84.114

A USGS stream gage on the Sweetwater Creek at Club Drive NW in Lilburn reached flood stage and crest at 13.4 feet. Minor flooding occurred in the woodlands downstream from the gage, and portions of the Northwood Country Club Golf Course were flooded upstream of the gage. An old concrete golf cart bridge downstream of the gage was also flooded with a few feet of water. Radar estimates indicate that 3 to 4 inches of rain occurred over the area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710737, 710738, 710739, 710740, 710741, 710742, 710743, 710744, 710745, 710732, 710366, 710368, 710733, 710734, 710735, 710736.